Wildfire, Motley
- When
- June 11, 1:30 PM CST to June 12, 6:00 PM CST
- Where
- Motley forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
A wildfire began 15 miles east-northeast of Matador (Motley County) late on the 10th and flared up during the daytime hours on the 11th. The fire rapidly spread across Motley County and into Cottle County on the 12th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A wildfire began 15 miles east-northeast of Matador (Motley County) late on the 10th and flared up during the daytime hours on the 11th. The fire rapidly spread across Motley County and into Cottle County on the 12th. The wildfire was contained late on the 14th after 30000 acres were burned.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 11, 12:00 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 100 PM CDT SAT JUN 11 2011 .UPDATE... KEPT THE PREVIOUS FORECAST MOSTLY THE SAME. ISOLATED CONVECTION WILL BE POSSIBLE LATER THIS AFTERNOON ACROSS THE FAR SOUTHERN AND SOUTHEASTERN TEXAS PANHANDLE. LIFT IS NOTABLY WEAKER TODAY ACROSS THE FA. A WEAK UPPER LEVEL WAVE IS CURRENTLY MOVING OUT OF NEW MEXICO AND TRACKING NORTHEASTWARD. HOWEVER...MOST LARGE SCALE LIFT FROM THIS WAVE WILL REMAIN IN THE PANHANDLE AND WESTERN OKLAHOMA. MID LEVEL CONVECTION WAS ALREADY SEEN ACROSS THE EASTERN TEXAS PANHANDLE AND EXPECT THIS ACTIVITY TO INCREASE AS THE DISTURBANCE DRAWS CLOSER TO THE AREA. ADDITIONALLY...LOW LEVEL CONVERGENCE IS NOT AS STRONG AS YESTERDAYS FRONT AND DRYLINE COMBINATION. VERY WEAK SURFACE CONVERGENCE WAS SEEN IN THE SOUTHEASTERN TEXAS PANHANDLE WHERE CU WAS STARTING TO DEVELOP. LEE SIDE TROUGHING HAS KEPT THE MOIST SOUTHEASTERLY FLOW ACROSS MUCH OF THE AREA. SURFACE BASED INSTABILITY WAS INCREASING TO BETWEEN 1500 AND 2000 J/KG EARLY THIS AFTERNOON BUT STILL REMAINED CAPPED. HOWEVER...THIS CAP SHOULD ERODE BY LATE AFTERNOON. DEEP LAYER SHEAR AROUND 40KT WILL SUPPORT ORGANIZED ISOLATED STORMS BUT WIDESPREAD COVERAGE IS NOT EXPECTED IN THE NORTHEASTERN FA GIVEN THE LACK OF STRONG LIFT IN THE AREA. STRONG SURFACE WINDS WILL BE THE PRIMARY THREAT FROM THESE STORMS AS SIMILAR TO YESTERDAYS CONVECTION. && .AVIATION... VFR IS EXPECTED THROUGH THE TAF PERIOD AT BOTH SITES. ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON CLOSE TO KCDS BUT WIDESPREAD COVERAGE IS NOT EXPECTED. A CB WILL BE CONTINUED IN THE TAF FOR KCDS WITH ONLY ISOLATED COVERAGE EXPECTED TO DEVELOP. KLBB WILL LIKELY BE TOO FAR SOUTH TO SEE ANY THUNDERSTORM ACTIVITY. && PREV DISCUSSION... /ISSUED 202 AM CDT SAT JUN 11 2011/ SHORT TERM... 07Z RADAR ANALYSIS DISPLAYED ISOLATED SHOWERS AND THUNDERSTORMS PERSISTING ACROSS THE NORTHERN AND EASTERN SOUTH PLAINS THIS MORNING. IT IS LIKELY THAT THE CONVECTION ACROSS THE EASTERN ZONES ARE A RESULT OF THE INCREASED LLJ /30-40 KTS/ TAPPING INTO ELEVATED INSTABILITY AT THE 850 MB...AS IS DEPICTED BY MODEL RUNS...WHILE THE WEAKER SHOWERS TO THE NORTH WERE DEVELOPED FROM OUTFLOW BOUNDARIES FROM LAST NIGHTS MORE WIDESPREAD CONVECTION. DUE TO THE ELEVATED NATURE OF THE STORMS...BRIEF GUSTY WINDS MAY OCCUR /40-50 MPH/...ESPECIALLY WITH THE STRONGER STORMS ACROSS EASTERN LOCALES AS THE ACTIVITY TRANSLATES EAST WITH TIME. THE DRYLINE HAS RETREATED WEST TO EASTERN NEW MEXICO...BUT THE FRONTAL BOUNDARY WAS A LITTLE MORE DIFFICULT TO PINPOINT AS IT APPEARS TO BE QUITE DIFFUSED/WASHED OUT ACROSS THE CWA. MODEL GUIDANCE HINTS AT THE CONVECTION PROPAGATING NORTH AND EAST ALONG THE RETREATING DIFFUSED FRONTAL BOUNDARY...AND BE OUT OF THE CWA BY 12Z THIS MORNING /COINCIDING WITH A WEAKER LLJ AND INCREASING LOW LEVEL STABILITY/. 850 MB TEMPS WILL NEAR 30 DEGREES CELSIUS AND THUS...TEMPS WILL BE A BIT WARMER TODAY WITH UPPER 90S TO TRIPLE DIGITS READINGS EXPECTED ACROSS MOST OF THE REGION. AN EMBEDDED IMPULSE IN THE SW FLOW ALOFT WILL MOVE ACROSS THE TEXAS PANHANDLE/NORTHERN SOUTH PLAINS THIS AFTERNOON. THERE ARE HINTS OF STORMS DEVELOPING ACROSS THE SERN TEXAS PANHANDLE/NERN SOUTH PLAINS AS DAYTIME DESTABILIZATION ENSUE AND HENCE SFC BASED CAPE VALUES NEAR 1500 J/KG. IF STORMS DO INDEED DEVELOP...ELEVATED CONVECTION WILL CONTINUE TO BE THE NORM /INVERTED-V SOUNDING PROFILES/ WITH GUSTY WINDS AND HAIL BEING THE PRIMARY THREATS. IT DOES APPEAR THE BEST INSTABILITY WILL BE ACROSS THE PANHANDLES AND WESTERN OKLAHOMA...BUT WILL MAINTAIN SLIGHT CHANCE POPS ACROSS THE FAR NORTHEASTERN ZONES JUST IN CASE A STORM OR TWO SNEAKS INTO THE AREA. FURTHERMORE...A SFC LOW ACROSS EASTERN NEW MEXICO/WESTERN SOUTH PLAINS WILL CREATE A TIGHTENED PRESSURE GRADIENT...AND INDUCE SLIGHTLY BREEZY SOUTHERLY WINDS THIS AFTERNOON/EVENING. MOS GUIDANCE SHOWED SFC WINDS STAYING UP A BIT THROUGHOUT THE OVER NIGHT HOURS AND THUS...MILD TEMPS WILL ENSUE WITH 60S /ON THE CAPROCK/ TO 70S /OFF THE CAPROCK/ OCCURRING. LONG TERM... HOT AND DRY TO START THE WEEK AS UPPER LEVEL RIDGE TO THE SOUTH BUILDS NWD ONCE AGAIN. MET MOS IN PARTICULAR COMING INTO LINE WITH WHERE TEMPS OUGHT TO BE GIVEN EXPECTED HEIGHTS AND THICKNESS VALUES AND CONSIDERING LAST EVENINGS RAINFALL WILL NOT LIKELY CONTRIBUTE SIGNIFICANTLY TO POOR LOW LEVEL MOISTURE. BY MIDWEEK WILL STILL BE LOOKING AT THE POTENTIAL FOR A COLD FRONT TO MOVE INTO THE REGION. FAVORED ECMWF AND CANADIAN CONTINUE TO ADVERTISE THE UPPER RIDGE RETREATING SWD SLIGHTLY AS A STRONG UPPER LEVEL TROUGH CROSSES THE NRN PLAINS AND DRIVES THE FRONT SWD INTO THE FCST AREA. WILL CONTINUE TO RUN SLIGHTLY COOLER TEMPS FOR WED INTO THURS. WILL ALSO NUDGE POPS SLIGHTLY BUT KEEP BELOW MENTIONABLE LEVELS FOR ONE MORE RUN. LATE WEEK HAS MIXED SIGNALS FROM THE MODELS WITH GFS BUILDING THE RIDGE BACK OVER THE SRN PLAINS WHILE ECMWF SHIFTS THE RIDGE WWD OVER NRN MEXICO AND GIVING THE POTENTIAL FOR WNW FLOW BRINGING PRECIP OFF THE HIGH TERRAIN. TIME WILL TELL. FOR NOW WILL RUN WITH THE WARMER AND DRIER SOLUTION PER THE LAST SEVERAL FCST CYCLES. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 64 99 65 98 65 / 10 0 10 10 10 TULIA 66 100 68 100 67 / 10 0 10 0 0 PLAINVIEW 65 98 68 98 69 / 10 0 10 0 0 LEVELLAND 66 101 68 101 68 / 10 0 10 0 0 LUBBOCK 67 101 70 101 70 / 10 0 10 0 0 DENVER CITY 66 102 68 102 67 / 0 0 10 0 0 BROWNFIELD 66 101 68 101 68 / 10 0 10 0 0 CHILDRESS 69 105 72 105 71 / 20 0 10 0 0 SPUR 67 102 71 102 71 / 10 0 10 0 0 ASPERMONT 72 105 72 105 72 / 10 0 10 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1032 AM CDT SAT JUN 11 2011 TXZ021>044-121545- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1032 AM CDT SAT JUN 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT CONVECTIVE ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE EXTREME SOUTHEASTERN TEXAS PANHANDLE AND THE NORTHERN ROLLING PLAINS. SOME OF THESE STORMS COULD BECOME STRONG TO SEVERE WITH LOCALIZED DAMAGING WIND GUSTS BEING THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS THE SOUTHEASTERN PANHANDLE AND NORTHERN ROLLING PLAINS.
The national radar mosaic for the moment the first event began.
2 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 319005, 319006.